Alert archive / Kentucky / Tornado Warnings in 1999

Tornado Warning 5, NWS Louisville, KY

May 5, 1999Logan County, Kentucky

NWS Louisville, KY issued this tornado warning at May 5, 1999, 11:15 PM CDT for Logan County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1999, 11:15 PM CDT (04:15 UTC)
Expired
May 5, 1999, 11:50 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 11:30 PM CDTTornado F0Auburn, KYBrief tornado touchdown in field along Highway 103

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSDF 060417 RRA
TORSDF
KYC141-060450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 AM EDT (1115 PM CDT) THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1150 PM CDT (1250 AM EDT)

* AT 1113 PM CDT... A TORNADO WAS REPORTED ON THE GROUND ALONG
  ROAD 103 NORTHEAST OF RUSSELLVILLE...15 MILES WEST OF BOWJLING...
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GASPER IMMEDIATELY

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

VLD


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 5, 2:42 PM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, May 5, 2:42 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE, KY
300 PM EDT WED MAY 5 1999

STG S/WV AND JET MAX ROTATING THRU BASE OF DEEP CNTRL U.S. UPR LOW
WL PLAY HAVOC WITH CNTRL KY AND SC IND WX TNGT. THIS IS MAIN FCST
PROBLEM. SHORT TERM MODELS IN BASIC AGREEMENT SHWG RPD EXPANSION OF
LARGE SCALE ASCENT AND HIGH MEAN RH AREA ACRS AR THIS AFTN AND THEN
ACRS OH AND TN VLYS TNGT. ASCENT ALG WITH VERY UNSTBL AMS (LI VALUES
BELOW -6 CURRENTLY) ACRS LWR MS VLY INTO LWR OH VLY AND INCRSG VERTICAL
SHEAR WITH APCH OF MID-LVL JET MAX ALREADY RESULTING IN RPD CNVCTV
DVLPMT OVR AR. WITH STG UPR-LVL FLOW...TSTMS WL RACE NEWD INTO WRN
PARTS OF CNTRL KY THIS EVNG THEN OVRSPREAD ENTIRE FCST AREA THEREAFTER.
ETA MODEL IS PREFERRED IN SHWG THIS EVOLUTION.

WIND DAMAGE AND HAIL POTNL SEEMS RATHER HIGH THIS EVNG OVR WRN
KY...AND HV INCLUDED MENTION OF SVR IN SW PORTION OF FCST AREA. LATE
THIS EVNG AND OVRNGT...HAIL POTNL WL DIMINISH AS ATMOS SATURATES UP
AND CNVCTN EVOLVES INTO LARGER SCALE MCS. WIND DAMAGE POTNTL ALSO
MAY DIMINISH SOME...BUT STILL STG/PERHAPS SVR WIND GUSTS STILL XPCTD
WITH STGR CELLS OVR MUCH OF THE REST OF CNTRL KY AND SC IND.
THUS...LOOKS LIKE AN ACTV EVNG AND NGT.

ETA/AVN ARE FAVORED THURS WHICH SHOW AGGRESSIVE UPR DRY SLOW QUICKLY
PUSHING RAIN OUT OF CNTRL KY DURG MRNG. NGM APRS TO LAG BACK MSTR
TOO LONG. HWVR...LO-LVL MSTR AND CLDS SHLD LINGER INTO AFTN BFR
BREAKS IN CLDS OCR. THEN THURS NGT...ANOTHER S/WV...ALBEIT WEAKER
AND FLATTER...ROTATES NEWD AGN ACRS OH/TN VLYS. AGN FEEL THAT NGM IS
DVLPG PCPN TOO FAR W AND FAVOR ETA/AVN GIVEN XPCTD POSN OF SFC "DRY
LINE" OVR CNTRL KY. THUS...HV INCLUDED MENTION OF SCT SHWRS/TSTMS
THURS NGT ONLY OVR SERN PORTION OF FCST AREA AT THIS TIME.

ON FRI...AVN SHOWS SOME MSTR WRAPPED ARND UPR LOW SCOOTING E ALG/NR
OH RVR DURG DAY. CLD SEE SOME MDT CU DVLPMT IN AFTN WITH A CHC OF
SHWRS. HV LEFT SC KY DRY ON FRI HWVR. GUIDANCE TEMPS LOOK REASONABLE
DURG FCST PD.

.SDF...NONE.
FUNK

In the hours before

Local storm report, May 5, 8:38 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KENTUCKY
938 PM EDT WED MAY 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    PELLVILLE                 KY    WIND DAMAGE
05/05/99   HANCOCK                         TREEES DOWN.

0805 PM    JASPER                    IN    WIND DAMAGE
05/05/99   DUBOIS                          TREES DOWN.

0825 PM    TELL CITY                 IN    WIND DAMAGE
05/05/99   PERRY                           NUMEROUS BRANCHES DOWN.
                                           POWER LINES DOWN.
Local storm report, May 5, 8:50 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE LOUISVILLE KENTUCKY
950 PM EDT WED MAY 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    STEPHENSPORT              KY    WIND DAMAGE
05/05/99   BRECKINRIDGE                    POWER POLES BLOWN OVER
                                           AND ASSOCIATED POWER
                                           OUTAGES.
Special weather statement, May 5, 9:14 PM CDT, 2 hours 1 minute before
KYZ023-INZ076-083-084-089-060245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1014 PM EDT WED MAY 5 1999

...TORNADO WATCH 216 FOR DUBOIS...ORANGE...CRAWFORD AND
PERRY COUNTIES OF INDIANA ALLOWED TO EXPIRE AT 900 PM EST...

THUNDERSTORMS WHICH AFFECTED PORTIONS OF SOUTH CENTRAL INDIANA
THIS EVENING HAVE WEAKENED AND MOVED NORTHEAST. ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE IN FROM THE WEST OUT OF
WESTERN KENTUCKY BY 1000 PM EST. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

HANCOCK COUNTY OF NORTH CENTRAL KENTUCKY WHICH WAS UNDER TORNADO
WATCH 216 IS NOW UNDER TORNADO WATCH 218 UNTIL 1200 AM CDT.

MARIEN
Local storm report, May 5, 10:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KENTUCKY
1129 PM EDT WED MAY 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    FRANKLIN                  KY    60 MPH TSTM GUST
05/05/99   SIMPSON                         WIND ROCKING VEHICLES.
Local storm report, May 5, 10:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KENTUCKY
1158 PM EDT WED MAY 05 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    SCOTTSVILLE               KY    WIND DAMAGE
05/05/99   ALLEN                           NUMEROUS TREES DOWN.
                                           REPORT FROM DISPATCH.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:20 PM CDTSevere Thunderstorm WarningLMKBreckinridge45 min
May 5, 7:44 PM CDTTornado WarningLMKBreckinridge, Meade31 min
May 5, 10:13 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson32 min
May 5, 10:35 PM CDTSevere Thunderstorm WarningLMKMonroe35 min
May 5, 11:13 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland47 min

Nearby

Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.